Finite difference method for Riesz space fractional diffusion equations with delay and a nonlinear source term

Volume 11, Issue 1, pp 17--25

Publication Date: 2017-12-22


Shuiping Yang - School of Mathematics and Big Data Science, Huizhou University, Guangdong, 516007, China


In this paper, we propose a finite difference method for the Riesz space fractional diffusion equations with delay and a nonlinear source term on a finite domain. The proposed method combines a time scheme based on the predictor-corrector method and the Crank-Nicolson scheme for the spatial discretization. The corresponding theoretical results including stability and convergence are provided. Some numerical examples are presented to validate the proposed method.


Riesz fractional derivative, fractional diffusion equations, Crank-Nicolson scheme, stability, convergence


[1] R. L. Bagley, P. J. Torvik, Fractional calculus in the transient analysis of viscoelastically damped structures, AIAA J., 23 (1985), 918–925.
[2] K. Diethelm, An algorithm for the numerical solution of differential equations of fractional order, Electron. Trans. Numer. Anal., 5 (1997), 1–6.
[3] K. Diethelm, N. J. Ford, Numerical solution of the Bagley-Torvik equation, BIT, 42 (2002), 490–507.
[4] K. Diethelm, N. J. Ford, A. D. Freed, A predictor-Corrector approach for the numerical solution of fractional differential equations, Nonlinear Dynam., 29 (2002), 3–22.
[5] K. Diethelm, G. Walz, Numerical solution of fractional order differential equations by extrapolation, Numer. Algorithms, 16 (1997), 231–253.
[6] M. Ichise, Y. Nagayanagi, T. Kojima, An analog simulation of non-integer order transfer functions for analysis of electrode processes, J. Electroanal. Chem., 33 (1971), 253–265.
[7] D. Kumar, R. P. Agarwal, J. Singh, A modified numerical scheme and convergence analysis for fractional model of Lienard’s equation, J. Comput. Appl. Math., (2017), in press.
[8] D. Kumar, J. Singh, D. Baleanu, A fractional model of convective radial fins with temperature-dependent thermal conductivity, Romanian Reports in Physics, 2017 (2017), 13 Pages.
[9] D Kumar, J. Singh, D. Baleanu, Modified Kawahara equation within a fractional derivative with non-singular kernel, Therm. Sci., 2017 (2017), 10 Pages.
[10] F. Liu, V. Anh, I. Turner, Numerical solution of the space fractional Fokker-Planck equation, J. Comput. Appl. Math., 166 (2004), 209–219.
[11] F. Liu, P. Zhuang, V. Anh, I. Turner, K. Burrage, Stability and convergence of the difference methods for the space-time fractional advection-diffusion equation, Appl. Math. Comput., 191 (2007), 12–20.
[12] F. Liu, P. Zhuang, Q.-X. Liu, Numerical methods of fractional partial differential equations and their applications, Science Press (In Chinease), (2015).
[13] C. Lubich, Fractional linear multistep methods for Abel-Volterra integral equations of the second kind, Math. Comput., 45 (1985), 463–469.
[14] C. Lubich, Discretized fractional calculus, SIAM J. Math. Anal., 17 (1986), 704–719.
[15] R. L. Magin, Fractional calculus in bioengineering, Critical Reviews in Biomedical Engineering, 32 (2004), 1–104.
[16] M. M. Meerschaert, C. Tadjeran, Finite difference approximations for fractional advection-dispersion equations, J. Comput. Appl. Math., 172 (2004), 65–77.
[17] I. Podlubny, Fractional Differential Equations, Academic Press, New York, (1999).
[18] J. Singh, D. Kumar, M. A. Qurashi, D. Baleanu, A new fractional model for giving up smoking dynamics, Adv. Difference Equ., 2017 (2017), 16 Pages.
[19] J. Singh, D. Kumar, M. A. Qurashi, D. Baleanu, A Novel Numerical Approach for a Nonlinear Fractional Dynamical Model of Interpersonal and Romantic Relationships, Entropy, 2017 (2017), 17 Pages.
20] H. H. Sun, A. Abdelwahab, B. Onaral, Linear approximation of transfer function with a pole of fractional order, IEEE Trans. Automat. Contr., 29 (1984), 441–444.
[21] H. H. Sun, B. Onaral, Y. Tsao, Application of positive reality principle to metal electrode linear polarization phenomena, IEEE. Trans. Biomed. Eng., 31 (1984), 664–674.
[22] V. V. Uchaikin, R. T. Sibatov, Fractional theory for transport in disordered semiconductors, Commun. Nonlinear Sci. Numer. Simul., 13 (2008), 715–727.
[23] G.-C. Wu, D. Baleanu, Z.-G. Deng, S.-D. Zeng, Lattice fractional diffusion equation in terms of a Riesz-Caputo difference, Phys. A, 438 (2015), 335–339.
[24] G.-C. Wu, D. Baleanu, W.-H. Luo, Lyapunov functions for Riemann-Liouville-like fractional difference equations, Appl. Math. Comput., 314 (2017), 228–236.
[25] G.-C. Wu, D. Baleanu, H.-P. Xie, Riesz Riemann-Liouville difference on discrete domains, Chaos, 26 (2016), 5 Pages.
[26] X. Zhao, Z.-Z. Sun, G. E. Karniadakis, Second-order approximations for variable order fractional derivatives: Algorithms and applications, J. Comput. Phys., 293 (2015), 184–200.
[27] P. Zhuang, F. Liu, V. Anh, I. Turner, Numerical methods for the variable-order fractional advection-diffusion equation with a nonlinear source term, SIAM J. Numer. Anal., 47 (2009), 1760–1781.


XML export